Thunderstorm Wind, Midland
- When
- September 10, 5:36 PM EST
- Where
- Midland County, 0.85 mi SW of Oil City
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.610, -84.590
Trees reported blown down.
A warm front lifting toward Saginaw Bay during the day caused scattered severe thunderstorms producing mostly wind damage north of the I-69 corridor. A weak tornado also developed near Marlette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A warm front lifting toward Saginaw Bay during the day caused scattered severe thunderstorms producing mostly wind damage north of the I-69 corridor. A weak tornado also developed near Marlette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 10, 2:48 PM EST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 348 PM EDT Tue Sep 10 2019 .DISCUSSION... 19Z analysis shows a warm front approaching Saginaw Bay based on the advance of dewpoints in the upper 60s under S/SW flow. Earlier, an expansive area of precip including a few thunderstorms overspread much of the I-69 corridor and northward, but a lull in activity should hold through the early evening hours. Additional showers with some strong to severe thunderstorms remains possible early tonight with the primary threats being marginally severe hail and damaging winds. A surface low now over south-central ON will continue to slowly work east, but much of the focus for storms tonight will be related to the positioning of the warm front in conjunction with a surface trough progression over a differential heating boundary. This area of enhanced forcing aligns with MLCAPE values poised to reach the 1250-1750 J/kg range overspread with H8-H5 lapse rates ranging from 6.0-6.5 C/km supporting a marginally severe hail threat. Storm motion will start off SW-NE and then become NW-SE with the latter round. PW values will be unseasonably high /1.75-2.00 in/ allowing for large volumes of water loading in the strongest updrafts that develop which is driving the wind threat, along with ample DCAPE from larger dewpoint depressions in the lower levels. Bulk 0-6 km shear values close to 40 knots with limited directional variance should generally yield a multicellular convective mode with possible cold pool organization and gusty outflow after dark. Severe threat returns Wednesday afternoon as another line of convection arrives with the passage of a cold front. HiRes guidance is not in great agreement with convective mode showing both quasi- supercellular structures and discontinuous linear convection as possibilities. Instability forecast looks similar to today with tall, skinny CAPE profiles, although mid level lapse rates are a bit weaker as is the case for bulk 0-6 km shear values. Any residual capping should erode early in the afternoon leading to sufficient mixing layer depth. A cold front stemming from the northern low displacement should sag south to about the MI/OH border very late Wednesday night with additional unsettled weather expected on Thursday as a series of shortwaves ripple through aloft prior to brief ridging midday Thursday. Strong upper level cyclonic flow pattern develops from quick cyclogensis after crossing the Rockies late Thursday night and will advance into the Great Lakes region by the end of the short-term period. Moderately sheared and modestly unstable airmass characterized by 0- 1 MLCAPE under 1000j/kg and bulk shear on the order of 35-40kts remains in place for Friday and will be supportive of shower and thunderstorm development in advance of the cold front. Corridor of stronger forcing will be oriented north and west of the CWA introducing uncertainty with respect to initiation and coverage. Pops in the blended grids are quite high given the scenario and potential for capping. Next round of height falls over the West Coast has the potential to result in considerable downstream amplification of the longwave ridge supportive of daytime highs approaching 90 by Monday. As evidenced by the poor continuity from the 00z to 12z ECMWF, this outcome is conditional on the degree to which the western energy detaches from the westerlies - a typical low-confidence tipping point in the solution space. Temps over the weekend will hover within a few degrees of seasonal average values with no precip expected within surface high pressure and confluent WNW flow aloft. No changes made to the inherited grids. && .MARINE... A weak frontal boundary will linger across the central Great Lakes tonight into Thursday, providing a focus for periodic showers and thunderstorms while the humid air mass remains in place. Southwest winds this afternoon gradually weaken and veer to the west tonight as low pressure moves from Lake Superior into southern Ontario/Quebec and the pressure gradient weakens locally. The approach of the next wave along the frontal boundary Wednesday will reorient the winds from the northeast by late in the day, leading to onshore flow of about 15 to 20 kt. The wave will pass through the central Great Lakes early Thursday with winds remaining elevated and out of the east through the day Thursday. && .HYDROLOGY... Seasonably warm and humid conditions will persist through the mid- week period while a frontal boundary orients itself across the region, resulting in an active period with multiple chances for showers and thunderstorms through Friday. Scattered shower and storm activity this evening will bring up to about 0.50 inches of rainfall. Another round is likely Wednesday afternoon/evening with rainfall totals of 0.25 to 0.75 inches more likely for that period. However, locally higher amounts in excess of one inch are possible within any persistent areas of heavier thunderstorms. This could lead to some minor flooding of poor drainage areas. Additional showers and storms are likely Friday before a cold front ushers in a cooler, drier air mass for start of the weekend. && .PREV DISCUSSION... Issued at 121 PM EDT Tue Sep 10 2019 AVIATION... Modest southwest winds, gusting up to 20 kt, continue this afternoon as low pressure moves through the northern Great Lakes while showers and a few thunderstorms continue across areas along and north of I- 69. Additional thunderstorm development remains possible later this afternoon and evening and will be tied to the boundary left by the early day activity and a differential heating boundary oriented west- east across the center of the CWA. Chance for these storms to impact MBS and FNT remains low but will be higher for the other TAF sites based on analysis of the boundary's current position and trends in hi-res guidance. Best window for activity will be from 22z to 04z and have introduced a mention in the TAFs. Isolated storms may become strong to severe. Any convection will move out/dissipate late this evening, though the boundary will linger across the area and may lead to additional showers/storms on Wednesday. Moist air mass remains in place tonight, and potential exists for a few hours of MVFR vsby around sunrise when the gradient relaxes a bit and leads to some fog/mist development. For DTW...Recent trends depict an increasing probability for convection to move through the vicinity 00-04z with the best chance to impact the terminal currently centered on 01-03z. Cigs look to remain above 5 kft through tonight though some 5SM haze will be possible around sunrise - potential remains low and will hold off on including in the TAF for now. DTW THRESHOLD PROBABILITIES... * Low for ceilings at or below 5000 ft today. * Moderate for thunderstorms late afternoon/early evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...KK/JVC MARINE.......TF HYDROLOGY....TF AVIATION.....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 355 AM EDT Tue Sep 10 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 355 AM EDT Tue Sep 10 2019 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms north of M-59 today as a frontal boundary will be in the vicinity, with a slight chance of thunderstorms tonight spreading south toward the southern Michigan border. Thunderstorms that develop could be strong, producing wind gusts to 50 mph and small hail, along with heavy rainfall. Even a stray severe thunderstorm producing wind gusts to 60 mph and one inch hail can not be ruled out in the 4 to 10 pm window. Storm motion looks to be east 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a continued chance of thunderstorms Wednesday through Friday. The best chance for strong thunderstorms appears to focus Wednesday afternoon and then again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 355 AM EDT Tue Sep 10 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms over Lake Huron today, with a slight chance of thunderstorms tonight spreading over Lake St. Clair and Lake Erie. Thunderstorms that develop could be strong, producing wind gusts to 45 knots and small hail. Storm motion looks to be east at 20 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a continued chance of thunderstorms Wednesday through Friday. The best chance for strong thunderstorms appears to focus Wednesday afternoon and then again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
13 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Trees reported blown down.
Trees reported blown down.
Trees and wires reported down.
Large tree reported down.
Trees and wires reported down.
Trees and wires reported down.
Trees and wires reported down.
Trees and wire reported down.
Two power poles reported down.
Trees and wires reported down. A couple farm outbuildings suffered roof, door, and siding damage.
Large tree and wires reported down.
A weak tornado touched down and tracked southeast, with peak winds estimated to be 80 mph. Trees were blown down and a barn destroyed. Large tree limbs were also brought down around one house. Otherwise, the track was confirmed via corn field crop damage.
Trees and power lines reported down.
Dozen trees reported blown down, along with damage to house porch and pool deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856000, 855999, 856002, 856003, 856004, 856005, 856006, 856007, 856008, 856009, 856028, 856022, 847058, 856023, 856025.